Dr. Donohue

Reaction to neomycin nixes shingles vaccine

DEAR DR. ROACH: I am 61 years old, and was anxious to get a shingles vaccine shot. I was upset to learn that, because I am allergic to neomycin, an ingredient in the vaccine, I cannot get vaccinated. I have talked to my doctor and also to a pharmacist about other options, but they don't ...

Surgery on an anticoagulant is risky

DEAR DR. ROACH: About five years ago, I developed atrial fibrillation and received a pacemaker. I also was put on blood thinners — first warfarin, and now Pradaxa. This past year, I developed a hernia in my left groin area. I believe it has grown worse. Neither my heart specialist ...

Common shaving myth debunked

DEAR DR. ROACH: I'm a 48-year-old, athletically fit man with excessive body hair on my back, chest and arms. I see that the younger generation of men at the gyms, pools and beaches seem to all groom (shave) their body hair for better appearance. I started trimming down but have not fully ...

BMI not a total picture of health

DEAR DR. ROACH: About seven years ago, my blood pressure was high, and I was overweight and in a stressful job. I quit the job, my blood pressure went down, and I lost over 40 pounds. I have kept the weight off all these years. I work part time, standing on my fee...

Blood donation can affect athletic performance

DEAR DR. ROACH: I am a fit 54-year-old male who bicycles a lot. My friends and I are pretty competitive when we do our rides, pushing hard and challenging each other in positive ways. I donate blood as often as I'm allowed. After donating, my legs feel more fatigued when I ride, and I'm...

TB infection more complicated than just a cough

DEAR DR. ROACH: I read your column in May about tuberculosis. I have questions. Every time I get tested for tuberculosis, the test is positive. When I have chest X-rays, they come back clean. I was told by my doctors that somewhere I came into contact with someone who had TB.

Low body temperature worth exploring

DEAR DR. ROACH: I am a 55-year-old, active female. My body temperature is consistently 95-96 F. Also, my blood pressure seems to be going down each time I visit the doctor. At my most recent visit (two days ago), it was 96 over 67. The nurse tells me it is fine, but I am not comfortable w...

Sing your way to improvement of sleep apnea

DEAR DR. ROACH: I appreciate your columns. Recently, in a column about sleep apnea, you did not mention one thing that I have heard of that will help. I was told this by a dentist who makes mouth appliances for apnea patients: singing. I haven't tried it; I don't ...

Sciatic pain sometimes needs expert evaluation

DEAR DR. ROACH: I have been reading your column in the newspaper for some time now and have not seen anything regarding sciatica. I am 83 and recently began having sciatica pain down my right thigh. My doctor recommended using a hot-water bottle. Are there any painkillers I can use? Are ...

Sugars and sugar alcohols

DEAR DR. ROACH: I recently was diagnosed as being prediabetic and told to watch my sugar intake. So I now read the nutrition facts on packages. However, I am confused about the listed sugars. Sometimes the label includes both "sugar" and "sugar alcohols." For instance, a package can read...

Ginseng, cinnamon meet diabetes and cholesterol

DEAR DR. ROACH: My wife is 76 and diabetic. She has been taking meds for a long time, and has a hard time managing her blood sugars. I saw an ad recently for a natural formula that, according to the ad, will help lower blood levels substantially, without injections, and apparently is fre...

For high cholesterol, statins still the ticket

DEAR DR. ROACH: Last year, I told my doctor that I no longer wanted to take a statin drug. I had read so much about statins and am on meds for cholesterol and high blood pressure. I will be 74 this July, and other than having arthritis in my knees, I am not having problems. ...

Weigh pros and cons of a brain shunt for NPH

DEAR DR. ROACH: About two years ago, my husband, who will turn 79 in June, developed a balance/gait problem. This has affected so many of his interests: golf, hiking, photography and some social events. His walking has deteriorated even further, to an extremely slow, shuffle-type walk. P...

Laryngeal neuropathy may be more common than thought

DEAR DR. ROACH: I have had a chronic cough for over 30 years. As you can imagine, I have seen numerous specialists through the years, and none of the prescribed treatments has worked. A friend suggested I might have laryngeal neuropathy. My doctor didn't know anyt...

Most medication increases fall risk

DEAR DR. ROACH: You recently wrote that antihistamines used for sleep can increase risk of falls. Are there any sleep aids that don't increase fall risk? — C.A.L. ANSWER: Since almost all medications are associated with fall risk, reducing the overal...

The snap, crackle and pop of knee pain

DEAR DR. ROACH: Isn't age-related "snap, crackle and pop" likely chondromalacia? How is chondromalacia different from osteoarthritis of the knee? — B.P. ANSWER: Both chondromalacia and osteoarthritis are causes of knee pain. Both can cause crunching...

Hemochromatosis is body absorbing too much iron

DEAR DR. ROACH: In a recent letter to you, I saw hemochromatosis mentioned. I was diagnosed in 1992 (at age 32). My liver was 90 percent saturated with iron. I had lost 40 pounds (down from 170 pounds) and was very anemic. The prescription was weekly phlebotomies (a pint per week) to dra...

Sudden pain, weakness in legs likely nerves

DEAR DR. ROACH: I am a generally healthy 81-year-old lady. I retired from teaching two years ago. I had a very strange situation about a month ago. I was sitting on the toilet and suddenly had pain in both my legs, and I could not move my feet, toes or any other parts. My husband gave me...

How to choose a kidney doctor

DEAR DR. ROACH: How can I find the most successful, experienced kidney doctor? Would I be better off with a doctor who has his or her own practice, or one who works in a hospital? My kidney function is at 32 percent, down from 44 percent four years ago due to hypertension. — J.A.

Leg edema common after vascular surgery

DEAR DR. ROACH: My husband takes the following medicines: lisinopril for his blood pressure, levothyroxine for his thyroid, an aspirin and a B-complex vitamin, all in the morning. He had his aorta replaced in 2012 and has trouble with sink-in marks on his legs at ...

Yesterday